Hey there! Sign in to join this conversationNew here? Join for free
Turn on thread page Beta
    • #1
    • Thread Starter
    #1

    I've been with my girlfriend for 3 months and we've recently started having (protected) sex, and we've decided that she should probably start taking the pill. Obviously it would make me feel a lot more secure about pregnancy if she did, but I'm really worried about the side-effects.

    First of all I've heard that it can reduce a woman's sex drive. I feel a bit selfish worrying about this, but I'd hate it if the good sex life we have was ruined and she only slept with me to satisfy my urges rather than because she wanted to.

    Also I've read that it can cause a woman to gain weight. My girlfriend's already fairly self-conscious about her body and prefers to have the lights off. Obviously she'd still be just as beautiful to me if she were a bit heavier, but I don't want her getting upset about it.

    I've also heard that it can make women more moody. She's pretty emotionally stable at the moment, and I don't really want to have to deal with big mood swings.

    What are peoples' experiences about this? (Both from men and women)
    Is it worth the hastle or should we just carry on as we are and be careful?
    Offline

    0
    ReputationRep:
    (Original post by Anonymous)
    Obviously she'd still be just as beautiful to me if she were a bit heavier, but I don't want her getting upset about it.
    Aww... bless!
    • #2
    #2

    I took the pill and put on nearly a stone...now I'm off it I can't shift the damn weight. Your gf should think carefully before trying the pill. It affects different people but from conversations I've had with other people who've taken it there are nearly always negative side-effects...with the pill you're basically disrupting the natural menstrual cycle and creating an artificial one, these are serious chemicals that are being put into the body. The pill made me feel like absolute crap and that's why I came off it.
    Offline

    0
    ReputationRep:
    you have pretty much summed up some of the side effects of he pill.... other things include increased chance of acne, the main one is increased risk of clots (DVT) in the legs or in the lungs, increase risk of breast cancer.

    her family planning nurse and doctor will go through all these things with her and decide if the pill is a suitable method of contarception for her.
    Offline

    20
    ReputationRep:
    Well, the pill did make me put on weight at the start, not sure how much, but I've lost it now (and am still on it).

    Generally, if she's mostly fairly stable despite hormonal fluctuations, this won't change much on the pill, although it might be a little different to start.

    As for sex drive, I've not noticed any difference

    So yes, there are side effects, but they don't affect everyone. If she doesn't get on well with her first pill, she can switch types, or try a different kind of hormonal contraception. In my opinion, definitely worth it for the peace of mind
    Offline

    0
    ReputationRep:
    (Original post by Helenia)
    In my opinion, definitely worth it for the peace of mind
    :ditto:

    I didn't even put on weight when I began the pill!
    The only change I've noticed is mood swings.. when I suddenly become grumpy for no apparent reason... but my boyfriend manages to put up with it!:suith:
    What I love about the pill is that you know exactly when your periods will come.. and you can miss out on them occasionally if you're going on holiday. It basically means that you'll never be caught off guard, which is reassuring!:p:
    Offline

    1
    ReputationRep:
    I didn't think that the pill directly made you put on weight...I just thought it sometimes increased appetite so that females on the pill generally got hungry more often.
    Different types of the pill have different side effects. The newer type of pills (e.g. femodette), called 'third generation' pills are known to pose a higher threat to blood clots but reduced threat of heart attacks to the more-commonly prescribed second generation pills (e.g. microgynon). Swings and roundabouts really!
    Despite the side effects, ultimately going on the pill is worth it. When your girlfriend is prescribed the pill she will usually be given 3 months supply to see how it agrees with her body. If she has a lot of undesirable side effects it is possible to switch to a different type of pill which may suit her better.
    The first type of pill I tried gave me pains in my legs and headaches so I switched to another one and was fine.
    Offline

    15
    ReputationRep:
    I put on 2 or 3lbs, and most of it seemed to go to my boobs, haha.
    And my sex drive seemed to increase.
    The side effects are different for everyone...might as well try it, if the side effects are bad, switching the brand of pill could help.
    Offline

    1
    ReputationRep:
    My Gf is on the pill yes she is more moody but thats ok im used to it
    I think its worth it as you don't have to worry about condom's braking or whatever means you can have fun or whatever and just relax
 
 
 
Reply
Submit reply
Turn on thread page Beta
TSR Support Team

We have a brilliant team of more than 60 Support Team members looking after discussions on The Student Room, helping to make it a fun, safe and useful place to hang out.

Updated: April 11, 2006
Poll
“Yanny” or “Laurel”

The Student Room, Get Revising and Marked by Teachers are trading names of The Student Room Group Ltd.

Register Number: 04666380 (England and Wales), VAT No. 806 8067 22 Registered Office: International House, Queens Road, Brighton, BN1 3XE

Write a reply...
Reply
Hide
Reputation gems: You get these gems as you gain rep from other members for making good contributions and giving helpful advice.